Prednisone 101: What the doctors didn’t tell me
15 prednisone-fuelled moments from journalism school
1. I’d only been back in Ottawa a few days and my face was like a pregnant woman’s belly. People couldn’t keep their hands away.
Walking with a purposeful bounce across the Bank Street bridge, I waved at an approaching classmate. She looked at me oddly and didn’t wave back. By the time we were face-to-face, she leaned in, squinted, and then gently poked my face with her finger.
“Shelley? What’s the matter with your face?” she squealed. “Are you sick? Did you have your wisdom teeth out?”
I imagined my neo-cherubic cheeks popping, squirting prednisone juice all over her.
Others simply didn’t recognize me. While sitting in a campus pub, I noticed my former roommate Jen waiting tables. I prepared to launch into my brief explanation that I was on a medication called prednisone and it caused Fat Face. But she served me hot chocolate and took my money without a second glance.
2. I phoned my parents and shrieked at them. I demanded to know why they didn’t tell me I was unrecognizable. I’d been warned that prednisone caused “moon face,” but I looked like a lollipop, an orb on a stick. To them, my change of appearance caused by 80 mg of prednisone had been gradual.
3. I resigned as news editor of the Charlatan before the first issue of the school year and confessed I had health problems. I kept my job as a teaching assistant for second-year television students. It turned out that being with students who had no idea what I usually looked like was a relief.
4. The high-dose prednisone made me twitchy: thrashing the covers at night, queue jumping and arguing by day, then suddenly exhausted from all of the battling.
5. Did I mention I had a boyfriend? We’d started seeing each other the previous year. If he thought my face was fat, he was wise enough not to share. Aside from having a car, he was an impressive talent at TV news production. He agreed that we could do a documentary together for our fourth-year honours research project. Some classmates, even professors, thought I was riding on his coattails, not just in his passenger seat.
6. My new Ottawa-based rheumatologist told me the fat face wouldn’t disappear until my prednisone dose was as low as 15 mg. But because I still had significant pain around my lungs, she wouldn’t lower my dose at all.
7. I bought a bicycle with fat wheels with the money I earned at the Vancouver Province so I could ride to campus, even in winter.
8. My skin started ripping.
A friend pulled me backwards onto our couch, my belt dug into my hips, and I felt large gashes open up on each hip. When I phoned my rheumatologist, she asked, “Didn’t anyone tell you that prednisone makes your skin really thin?” She reduced my dose to 60.
9. Sometimes, when my roommate Anne wasn’t home, I’d put New Order ‘s Low-Lifeand dance to “Love Vigilantes,” about a soldier who finally comes home to his wife and children, only to realize he’s a ghost.
10. I got pneumonia. Then, my nose bled all of the time because my blood wasn’t clotting. I went to a party — one of the first I had the energy to attend — and spent most of it in a bedroom with my head tipped back, blood pooling in my ears.
11. My rheumatologist said I was very immuno-compromised from the prednisone, which is both an anti-inflammatory and immune system suppressant. I began tapering the prednisone from 60 to 50 to 40.
12. Ashley, Jack, Brad and Mrs. Chancellor became my closest friends. I’d lay on the couch at 4.30 every weekday to watch them. It would be 20 years before I outgrew the comfort and constancy they provided.
13. By March, I could breathe without pain, although not deeply, and glimpse my cheekbones. I felt naturally, not artificially, energetic. The rheumatologist told me I was beyond the worst of it and the prednisone had done its job.
14. Still riding high on the wings of prednisone, I applied for a job as a summer student at the Toronto Star, the most competitive reporting program in the country.
15. When I was hired, I didn’t tell the editors I was sick because I thought I was cured.
The Sick Days continues . . .